Follow
Share

We are at a point where almost any task is difficult and results in yelling, hand biting ect. Her Doctor says to give it but I'm afraid of messing up her sleep/ wake cycle. We are waiting on her lab results to see if there is an infection, I may have to consider placement if this behavior continues. I feel like a total failure...going to start by bringing in some help a couple days a week. she is sleeping at night thank goodness but meds have to be crushed now or she spits them at me, giving her a bath is crazy, talking in the third person almost all the time. I feel like we are close to the end of a 10 year journey,

This question has been closed for answers. Ask a New Question.
Find Care & Housing
My husband Coy was on Seroquel for nearly 10 years. On hospice it was discontinued, but then added back in because it provided comfort.

There is NO drug approved for use with LBD patients right now. That may change within the next year or so, but until it does (and even after it does) there is going to be a lot of trial and error with existing drugs. I think nearly every person in my LBD caregivers support group over the years tried Seroquel with their loved one. When it was good it was very, very good, and when it was bad they dropped it. Haldol can to permanent damage if it isn't tolerated well. That puts it in an entirely different category than Seroquel.

I caution against claiming that some drug that is widely used for a population is a NO NO for that population, without supporting evidence.

The LBD Association provides wallet cards (which both I and my husband carried at all times) warning against certain drugs, including Haldol. That is pretty strong evidence their has been scientific examination of this drug and it has been found dangerous. I know of no such warnings or bad findings for Seroquel.

Clearly it is well documented that Seroquel does not work well for all the people who try it. That is no reason to discourage someone whose doctor feels they are a good candidate for trying it.
Helpful Answer (1)
Report

Thomas0611, why do you say this: "Seroquel is a NO-NO for a person living with Lewey Body Dementia." ?

My husband was treated by an internationally known sleep pyschiatrist (for the RBD aspect) and LBD researcher/behavioral nuerologist. The two of them agreed on Seroquel as one of the first meds he was prescribed. It was highly successful for him.

Seroquel is on the list of drugs to try for various LBD symptoms, by Dr. Badley Boeve.

On the other hand, Haldol should never, ever, at any time be given to someone with LBD.
Helpful Answer (0)
Report

I give my mom Seroquel, 100 mg, twice a day. 5AM and 5PM. It helps her sleep at night and keeps her calm during the day, but not drowsy. She had delusions which caused her severe anxiety. Seroquel works really well for her.
Helpful Answer (1)
Report

Seroquel also wears off quite quickly (one day or at most two) so if you try a dose on a different time schedule you can see whether it works or not. It is not only a sedative. These are 'psychotic' symptoms which travel with advancing dementias
(paranoia, agitation, delusions) and trial and error has to be accepted for meds. It might help quite a bit used during the daytime. You will be the one who knows whether it helps or not, or has unacceptable side effects. Even if she is placed in a facility, the best situation is stabilized med regimen, so go forward and try!
Helpful Answer (0)
Report

Smeltzer31970, You are NOT a failure. You must believe that. You are doing an amazing job, at in an incredibly difficult situation. Give yourself some credit. And don't be afraid to give the Seroquel. A little sedation, for someone as agitated at that, is not a bad thing. And placement is not equal to failure either. Eventually it my be the best thing for the patient and for everyone around them.
Helpful Answer (1)
Report

I know it is not my fault, but I have tried so hard for her, I will do what she needs but it is overwhelming for sure.
Helpful Answer (1)
Report

Correction to post above. Should say, I do hope you know that it's not your fault.
Helpful Answer (0)
Report

I'd administer the meds as doctor prescribed too. Why do you feel like a failure? I'm not sure I get that. Dementia patients often have these symptoms and most need placement at some point due to their need for constant care and supervision. It's her condition that is causing her behavior. I do hope it's not your fault. You are a loving and caring caregiver, who is doing the best you can. I'd try to find peace with that.
Helpful Answer (1)
Report

Give the med as the doc ordered. She may have some sedation from it but the real use is as Babalou said "It's an antipsychotic(helps with extreme agitation, paranoia, delusions)".
Helpful Answer (1)
Report

Smeltzer, i believe you should give her the seroquel. It's an antipsychotic (helps with eztreme agitation, paranoia, delusions). While it CAN be used as a sleep aid, its main use is for the sort of problems you describe.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.